Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 12, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 23, 2005, 2:48 PM EST for Fayette County, Raleigh County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2005, 2:48 PM EST (19:48 UTC)
- Expired
- Mar 23, 2005, 3:19 PM EST
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Fayette County, WV, Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 231948 SVRRLX WVC019-081-232015- /O.NEW.KRLX.SV.W.0012.050323T1948Z-050323T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 248 PM EST WED MAR 23 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN WEST VIRGINIA RALEIGH COUNTY IN WEST VIRGINIA * UNTIL 315 PM EST * AT 244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MOUNT HOPE...OR NEAR BRADLEY...AND WAS MOVING EAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... MEADOW BRIDGE... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3799 8123 3782 8129 3766 8065 3787 8058 $$
2 follow-up statements
000 WWUS51 KRLX 232004 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 304 PM EST WED MAR 23 2005 WVC019-081-232015- /O.CON.KRLX.SV.W.0012.000000T0000Z-050323T2015Z/ RALEIGH WV-FAYETTE WV- 304 PM EST WED MAR 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM EST FOR SOUTHERN FAYETTE AND EAST CENTRAL RALEIGH COUNTIES... AT 257 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF THURMOND...OR ABOUT 7 MILES SOUTH OF BABCOCK STATE PARK...MOVING EAST AT 45 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEADOW BRIDGE. LAT...LON 3799 8123 3782 8129 3766 8065 3787 8058 $$ 29
000 WWUS51 KRLX 232016 CCA SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 313 PM EST WED MAR 23 2005 WVC019-081-232023- /O.EXP.KRLX.SV.W.0012.000000T0000Z-050323T2015Z/ RALEIGH WV-FAYETTE WV- 313 PM EST WED MAR 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FAYETTE AND EAST CENTRAL RALEIGH COUNTIES EXPIRES AT 315 PM EST... LAT...LON 3799 8123 3782 8129 3766 8065 3787 8058 $$ 29
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:40 PM EST, 8 minutes earlier.
Area forecast discussion, Mar 23, 2:40 PM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 240 PM EST WED MAR 23 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... STRONG CONVECTION DEVELOPED THIS AFTERNOON AHEAD OF APPROACHING UPPER LOW...IN AREA OF CLEARING THAT DEVELOPED LATE MORNING. CLUSTER OF SHOWERS AND THUNDERSTORMS LOOKS LIKE IT WILL REMAIN ALONG AND EAST OF A HTS TO EKN LINE. MAIN UPPER LOW WILL TRAVERSE FORECAST AREA OVERNIGHT AND COULD SEE SOME STRATIFORM RAIN MOVE ACROSS REGION FROM WEST TO EAST ASSOCIATED WITH THAT. MOST OF THE PRECIPITATION SHOULD FALL THIS EVENING THROUGH EARLY THURSDAY MORNING...DECREASING FROM WEST TO EAST. LOW LEVEL MOISTURE BECOMES TRAPPED UNDER A SUBSIDENCE INVERSION LATE TONIGHT INTO THURSDAY AND THINK THE LOW CLOUDS WILL HANG AROUND THROUGH AT LEAST EARLY AFTERNOON ON THURSDAY BEFORE BEGINNING TO BREAK UP. TEMPERATURES WILL BE COOL UNDER CLOUDS AND A LIGHT WEST TO NORTHWEST FLOW. AM NOT EXPECTED ANY MEASURABLE PRECIPITATION ON THURSDAY...ALTHOUGH CANNOT RULE OUT A FEW SPRINKLES IN THE MOUNTAINS OF WEST VIRGINIA. WENT A LITTLE ABOVE MOS FOR LOWS TONIGHT WITH A LITTLE BIT OF A GRADIENT AND CLOUDY SKIES...AND SPLIT THE DIFFERENCE BETWEEN THE MAV/MET FOR HIGHS TOMORROW...LEANING TOWARDS THE WARMER MET NUMBERS. && .PREVIOUS DISCUSSION... (ISSUED 129 PM EST WED MAR 23 2005) LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... MODELS CONTINUE TO ADVERTISE AN UNSETTLED BUT MILD PATTERN FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. THERE WILL BE DIFFERENCES IN THE MODELS AS TO WHICH OF THE SHORT WAVES IN THE VERY ACTIVE ZONAL FLOW PATTERN ACROSS THE U.S. WILL BECOME THE MAIN PLAYERS. THE IMPORTANT NOTE IS THAT THE GULF OF MEXICO WILL BE OPEN FOR BUSINESS AS THE FRONTS ASSOCIATED WITH THE PASSAGE OF EACH SYSTEM DO NOT GET THAT FAR SOUTH. HOWEVER...WILL NOT AS YET ADDRESS ANY WATER PROBLEMS AT THIS EARLY DATE. THE GFS WAS FOLLOWED FOR THE DETAILS. ONE LOW PRESSURE SYSTEM WILL MOVE EASTWARD ACROSS THE NORTHERN PORTION OF THE CWA ON FRIDAY. MOST OF THE PRECIP WITH THIS SYSTEM WILL BE ACROSS THE NORTH ALONG THE NEARLY STATIONARY BOUNDARY AHEAD OF THE LOW...BUT CONVECTION IS LIKELY FARTHER SOUTH. THE NEXT SYSTEM LOOKS TO BE ONE THAT EJECTS SLOWLY NORTHEASTWARD FROM THE LOW MISSISSIPPI VALLEY ACROSS THE OHIO VALLEY ON SUNDAY INTO MONDAY. AGAIN...A SWATH OF CONVECTION WILL PRECEDE THIS SYSTEM ESPECIALLY ON SUNDAY AND SUNDAY NIGHT. THERE MAY NOW BE ANOTHER SYSTEM FOR LATER ON WEDNESDAY...BUT WILL LEAVE FOR LATER SHIFT TO EXAMINE LATER MODEL RUN FOR CONTINUITY. MAV TEMPERATURE GUIDANCE LOOK GOOD FOR EARLY PERIODS...BUT PERHAPS TOO WARM FOR THE LATER PERIODS. PREVIOUS DISCUSSION... (ISSUED 1250 PM EST WED MAR 23 2005) AVIATION... SOME THUNDERSTORM DEVELOPMENT AHEAD OF UPPER LOW BEGINNING TO MOVE INTO SOUTHERN CWA AND SHOULD PERSIST THROUGH ABOUT 00Z. MORE STRATIFORM RAIN WILL MOVE IN OVERNIGHT AS THE UPPER LOW PASSES BY AND EXPECT THE LOW CLOUDS TO ARRIVE OVERNIGHT. PKB SHOULD REMAIN IN IFR/LIFR CONDITIONS THROUGHOUT THE PERIOD AS THEY ARE IN THE COLD AIR...WHILE MVFR/IFR CONDITIONS ARE EXPECTED ELSEWHERE AS THE UPPER LOW PASSES OVERNIGHT...AS WELL AS WITHIN ANY THUNDERSTORMS. CEILINGS SHOULD IMPROVE THURSDAY AS HIGH PRESSURE BUILDS IN. PREVIOUS DISCUSSION... (ISSUED 1015 AM EST WED MAR 23 2005) SHORT TERM (REST OF TODAY)... LATEST SFC ANALYSIS SHOWS A COUPLE OF LOWS...ONE LOCATED ACROSS SOUTH CENTRAL KENTUCKY AND THE OTHER OVER EXTREME EASTERN KENTUCKY WITH A COLD FRONT EXTENDING SOUTH THROUGH EASTERN TENNESSEE INTO CENTRAL GEORGIA. SATELLITE IMAGES SHOW LARGE CLEARING AREA SPREADING ACROSS SOUTHEASTERN FORECAST AREA AND IT SHOULD CONTINUE UP THE MOUNTAINS IN WAKE OF UPPER DISTURBANCE CAUSING STRATIFORM RAINS OVER NORTHERN SECTIONS. SEVERE WEATHER THREAT EXISTS TODAY ACROSS MAINLY SOUTHERN FORECAST AREA WITH CLEARING ALLOWING TEMPERATURES TO WARM SIGNIFICANTLY AND COLD POOL ALOFT INTERACTION AS UPPER LOW SHIFTS EASTWARD. LARGE HAIL LOOKS TO BE THE MAIN THREAT AND SPC HAS SOUTHERN FORECAST AREA OUTLOOKED IN SLIGHT RISK. MADE SOME CHANGES TO POP AND SKY GRIDS TO ACCOUNT FOR CLEARING...BUT THEN BRING LIKELY POPS AND CLOUDS BACK IN THIS AFTERNOON AS LINES OF CONVECTION ARE EXPECTED WITH THE FRONT. ALSO WARMED UP TEMPERATURES IN AREAS THAT SHOULD SEE CLEARING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...HC
In the hours before
Local storm report, Mar 23, 1:27 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 NNE DELBARTON 37.80N 82.14W
03/23/2005 0.75 INCH MINGO WV POST OFFICE
&&
29Local storm report, Mar 23, 1:52 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL CHAPMANVILLE 37.97N 82.02W
03/23/2005 0.75 INCH LOGAN WV POST OFFICE
HAIL COVERED THE GROUND.
&&
JIMCLocal storm report, Mar 23, 2:22 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 15 NW WHITESVILLE 38.13N 81.73W
03/23/2005 0.75 INCH BOONE WV POST OFFICE
&&
MCMULLENSpecial weather statement, Mar 23, 2:30 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EST WED MAR 23 2005 WVZ015-232000- KANAWHA WV- 230 PM EST WED MAR 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR KANAWHA COUNTY... AT 230 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EASTERN KANAWHA COUNTY...OR ABOUT 8 MILES WEST OF POWELLTON...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BURNWELL...SHARON...PRATT...GLASGOW...EAST BANK AND CEDAR GROVE. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM OVER THE CITY OF PRATT. 29
Special weather statement, Mar 23, 2:35 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 235 PM EST WED MAR 23 2005 WVZ036-037-231945- FAYETTE WV-NICHOLAS WV- 235 PM EST WED MAR 23 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR FAYETTE AND NICHOLAS COUNTIES... AT 235 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MONTGOMERY...OR ABOUT 6 MILES WEST OF POWELLTON...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SWISS... SMITHERS AND GAULEY BRIDGE. EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. 29
Local storm report, Mar 23, 2:44 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 PM EST WED MAR 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL PRATT 38.21N 81.39W
03/23/2005 0.50 INCH KANAWHA WV PUBLIC
0235 PM HAIL DRY CREEK 37.78N 81.23W
03/23/2005 0.25 INCH RALEIGH WV CO-OP OBSERVER
0230 PM HAIL MONTGOMERY 38.17N 81.32W
03/23/2005 0.50 INCH FAYETTE WV PUBLIC
&&
PGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 1:11 PM EST | Severe Thunderstorm Warning | RLX | Logan, Mingo | 38 min |
| Mar 23, 1:45 PM EST | Severe Thunderstorm Warning | RLX | Wayne | 30 min |
| Mar 23, 1:54 PM EST | Severe Thunderstorm Warning | RLX | Boone | 36 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.